Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Tallahassee, FL

June 16, 20114 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 16, 2011, 4:52 PM EDT for 4 counties in Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 4:52 PM EDT (20:52 UTC)
Expired
Jun 16, 2011, 5:30 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, GA, Clay County, GA, Early County, GA, Miller County, GA

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:58 PM EDTTSTM WND DMGColomokee, GALARGE HAIL..LIKELY GOLFBALL IN TOWNS OF COLOMOKEE AND BLAKELY AND BETWEEN TOWNS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS52 KTAE 162052
SVRTAE
GAC037-061-099-201-162130-
/O.NEW.KTAE.SV.W.0123.110616T2052Z-110616T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  SOUTHEASTERN CLAY COUNTY IN SOUTHWEST GEORGIA...
  NORTHERN EARLY COUNTY IN SOUTHWEST GEORGIA...
  EXTREME NORTH CENTRAL MILLER COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 530 PM EDT

* AT 449 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KOLOMOKI   
  MOUNDS STATE PARK...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COLOMOKEE...BLAKELY...EARLY CO A/P...ROWENA...HENTOWN...CUBA AND
  ARLINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3143 8466 3125 8482 3140 8507 3157 8493
TIME...MOT...LOC 2051Z 305DEG 5KT 3144 8491

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:11 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 16, 3:11 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT THU JUN 16 2011

...HEAT ADVISORY CANCELLED...

...ISOLATED SEVERE STORMS STILL POSSIBLE THROUGH THIS EVENING...

.SYNOPSIS...
THE EARLY AFTERNOON REGIONAL SURFACE ANALYSIS SHOWED THE LOCAL
WEATHER PATTERN GRADUALLY ADJUSTING BACK TO THE SYNOPTIC
SCALE...AFTER THE DISRUPTION CAUSED THIS MORNING BY THE MASSIVE
OUTFLOW FROM AN MCS LATE LAST NIGHT. THERE WAS A HIGH PRESSURE
RIDGE TO OUR SOUTH WITH ONSHORE WINDS OVER OUR REGION. THE OUTFLOW
BOUNDARY (AND RESULTING STABLE COOL POOL) OVER OUR REGION HAD TWO
MAIN EFFECTS. ONE WAS TO ENTRAIN (THEN TRAP) A LOT OF SMOKE FROM
LARGE WILDFIRES TO OUR EAST...AND THE OTHER WAS TO INHIBIT
VERTICAL MIXING. THIS COMBINATION ACTUALLY HAD A BIT OF A
FEEDBACK (IN TERMS OF TEMPERATURE)...AS THE RATHER DENSE SMOKE REDUCED
INSOLATION AND THE STABLE BOUNDARY LAYER RETARDED THE VERTICAL
MIXING. THIS COMBINATION APPEARS TO BE MOSTLY RESPONSIBLE FOR OUR
TEMPERATURES REMAINING WELL BELOW OUR ORIGINAL FORECAST VALUES...AND
EVEN A LITTLE BELOW CLIMATOLOGY.

THE SMOKE HAS BEEN GRADUALLY BECOMING MORE DIFFUSE...BUT IT IS
UNCLEAR WHETHER OR NOT THE NEAR-SURFACE LAYER WILL COMPLETELY TURN
OVER BEFORE SUNSET. THIS COULD IMPACT THE THUNDERSTORM
FORECAST...AS THERE MAY BE A LITTLE LESS DEEP MOIST CONVECTION
THAN PREVIOUSLY THOUGHT...AND PERHAPS THE STORMS MAY NOT BE AS
SEVERE (DUE TO LESS INSTABILITY). HOWEVER...WE ARE NOT YET WILLING
TO SAY THERE IS NO LONGER A THREAT FOR SEVERE STORMS. THE MID
LAYER LAPSE RATES WERE STILL A HEALTHY 7 DEG/KM...AND THE MLCAPE
WAS ABOUT 2500 J/KG.

AS FOR CONVECTIVE TRIGGERS...THE HRRR HAS BEEN FORECASTING A
CLUSTER OF STORMS TO MOVE ACROSS OUR AREA FROM CENTRAL GA...WHICH HAS
NOT MATERIALIZED (YET ANYWAY). SO FAR OUR LOCAL ARW AND THE NCEP
ARW SEEM TO BE VERIFYING THE BEST...WITH ISOLATED STORMS
DEVELOPING ALONG THE FL PANHANDLE SEA BREEZE FRONT AND OTHER
MESOSCALE BOUNDARIES.

&&

.SHORT TERM...
(TONIGHT THROUGH SUNDAY) OUR FORECAST AREA WILL REMAIN UNDER
NORTHWEST FLOW ALOFT THROUGH FRIDAY...BUT 500 MB HEIGHTS WILL BE
RISING OVER THE SOUTHEAST U.S. THIS WEEKEND. BY SUNDAY THIS
BUILDING RIDGE WILL PROBABLY HELP SUPPRESS DEEP MOIST CONVECTION.
UNTIL THEN...PRECIP WATER VALUES WILL LIKELY REMAIN NEAR
CLIMATOLOGY. THIS WOULD SUPPORT ISOLATED TO SCATTERED...MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. WE WOULD NORMALLY TRY TO ADD
MORE GEOGRAPHICAL DETAIL IN OUR POP FORECAST BASED ON LOCAL SEA
BREEZE CLIMATOLOGY...BUT THERE MAY BE AN UPSTREAM MCS OR TWO THAT
COULD COMPLICATE MATTERS. THE LATEST GFS INDICATES THAT AN MCS
OVER AR MAY ENHANCE STORM FORMATION FRIDAY AFTERNOON...BUT THE NAM
AND ECMWF DID NOT REALLY SHOW THIS. WE WILL JUST FORECAST NEAR-
CLIMO POPS OF 30 PERCENT FOR MUCH OF OUR AREA EACH DAY...ALTHOUGH
SLIGHT POPS ARE EXPECTED ALONG THE COAST EACH MORNING.
TEMPERATURES WILL BE ABOVE AVERAGE...BUT NOT QUITE AS HIGH AS IN
RECENT DAYS AS THE ONSHORE WINDS SHOULD LIMIT MAXIMUM HEATING.
UNLESS WE GET ANYMORE SURPRISE WIND SHIFTS LIKE LAST NIGHT...WE
EXPECT THE SMOKE TO STAY OUT OF OUR AREA AFTER THIS AFTERNOON.

.LONG TERM...
(SUNDAY THROUGH NEXT THURSDAY) THE LONGWAVE PATTERN DURING THE
EXTENDED PERIOD WILL CONTINUE TO BE DOMINATED BY A SPRAWLING RIDGE
OVER THE SOUTHEASTERN STATES. THIS WILL CONTINUE TO KEEP
TEMPERATURES ABOVE NORMAL WITH BELOW NORMAL RAIN CHANCES. HIGH
TEMPERATURES THROUGHOUT THE PERIOD WILL HOVER AROUND THE CENTURY
MARK FOR ALL INLAND AREAS WITH RAIN CHANCES GENERALLY REMAINING
BELOW 30 PERCENT.

&&

.AVIATION...
THROUGH 18Z FRI. AREAS OF SMOKE FROM THE FIRES OVER SE GA AND NE
FL WERE PUSHED WWD WHEN AN OUTFLOW BOUNDARY FROM OVERNIGHT
CONVECTION PUSHED THROUGH THE AREA. VSBY AT TLH AND VLD HAS
IMPROVED TO MVFR AND ADDITIONAL VERTICAL MIXING SHOULD EVENTUALLY
PUSH IT BACK TO VFR THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING IN THE FL PANHANDLE AND BIG BEND AND
TEMPO GROUPS HAVE BEEN INCLUDED FOR ALL TERMINALS. MVFR VSBY
RESTRICTIONS ARE FORECAST TONIGHT AFTER ABOUT 08Z. CONVECTION
SHOULD HOLD OFF UNTIL AROUND 18Z FRI...SO NO MENTION IS INCLUDED
IN THIS FORECAST.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW CAUTION LEVELS THROUGH THE
WEEKEND.

&&

.FIRE WEATHER...
LOW LEVEL FLOW OFF THE GULF OF MEXICO WILL BRING IN MODEST
INCREASES IN MOISTURE WHICH WILL KEEP THE RELATIVE HUMIDITY ABOVE
CRITICAL LEVELS OVER THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  97  74  96  72 /  30  30  20  30  20
PANAMA CITY   77  90  75  90  75 /  20  30  20  30  20
DOTHAN        74  97  73  97  73 /  20  30  20  30  20
ALBANY        73  99  74  98  73 /  30  30  30  30  20
VALDOSTA      72  99  71  99  71 /  30  30  30  30  20
CROSS CITY    72  95  70  95  71 /  20  30  20  30  20
APALACHICOLA  76  90  75  90  75 /  10  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...CAMP
AVIATION/FIRE WX...WOOL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 16, 4:46 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 AM EDT THU JUN 16 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-171100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
446 AM EDT THU JUN 16 2011 /346 AM CDT THU JUN 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT DAY IS EXPECTED WITH HEAT INDICES NEAR 110 ACROSS
PORTIONS OF THE PANHANDLE AND FAR WESTERN BIG BEND. A FEW
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...SOME
OF WHICH COULD PRODUCE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ABOVE AVERAGE TEMPERATURES ARE EXPECTED TO CONTINUE WITH BELOW
AVERAGE CHANCES OF RAINFALL. HIGHS MAINLY IN THE UPPER 90S ARE
EXPECTED OVER INLAND AREAS WITH HEAT INDICES NEAR OR ABOVE 100
DEGREES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND STRONG WINDS TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:53 PM EDTSpecial Weather StatementTAEMiller52 min
Jun 15, 9:03 PM EDTSpecial Weather StatementTAEDougherty, Lee, Terrell, Worth57 min
Jun 15, 9:46 PM EDTSevere Thunderstorm WarningTAEEarly, Miller44 min
Jun 15, 9:51 PM EDTSevere Thunderstorm WarningTAECalhoun, Randolph, Terrell39 min
Jun 15, 10:02 PM EDTSpecial Weather StatementTAEDougherty43 min
Jun 15, 10:23 PM EDTSevere Thunderstorm WarningTAELee52 min
Jun 15, 11:00 PM EDTSevere Thunderstorm WarningTAELee, Worth45 min
Jun 16, 5:05 PM EDTSevere Thunderstorm WarningTAEEarly25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.